Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS State College, PA

August 15, 2002Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 15, 2002, 7:58 PM EDT for Lancaster County, Pennsylvania. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 2002, 7:58 PM EDT (23:58 UTC)
Expired
Aug 15, 2002, 9:00 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:58 PM EDTHail 0.75Ephrata, PAPenny sized hail was reported in Ephrata.
Aug 15, 8:32 PM EDTThunderstorm Wind 50 EStevens, PATrees were down in Stevens.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 12.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS51 KCTP 152358
SVRCTP
PAC071-160100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 PM EDT THU AUG 15 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 900 PM EDT.

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EPHRATA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REAMSTOWN AROUND 805 PM.
  ADAMSTOWN AND TERRE HILL AROUND 815 PM.
  CHURCHTOWN AROUND 830 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LAT...LON 4028 7629 4010 7625 4013 7564 4040 7569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:33 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 3:33 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT THU AUG 15 2002

AFTERNOON CONVECTION SPARKED BY DIURNAL HEATING AND VORT MAX MOVING
THRU OHIO VALLEY. STORMS STILL EXPECTED TO INCREASE IN COVERAGE AS
EVENING WEARS ON WITH OUTSIDE CHANCE OF A SEVERE GUST OR TWO.  MAIN
THREAT WILL BE TRAINING CELLS WITH LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES OR MORE (PRECIPITABLE WATERS ARE APPROACHING 2.00)...BUT
GIVEN LOCATION OF DYNAMICS...EXPECT THIS THREAT MAINLY WEST OF OUR
COUNTRY WARNING FORECAST AREA TONIGHT.  MARGINAL WINDS FOR SEVERE
WEATHER OVERHEAD...20-30KT AT 500MB AND 30-40KT AT 300MB.

DIFFUSE BAROCLINIC ZONE WILL BE SLOW TO MOVE...BASICALLY STALLING
OVER THE REGION.  BASICALLY THE MAIN FORECAST PROBLEM WAS TRYING TO
PIN DOWN TIMING ON MOST LIKELY PERIODS OF SHOWERS AND
THUNDERSTORMS.  FRIDAY AND SATURDAYS ACTION WILL HAVE MAINLY A
DIURNAL MAXIMUM...OWING TO THE LACK OF DYNAMICS.  HOWEVER... LATE
SATURDAY NIGHT WE SHOULD SEE AN INCREASE OF CONVECTION OVER THE OHIO
VALLEY AND EASTERN GREAT LAKES AS A STRONG PUSH OF COOLER AIR
APPROACHES.  TIMING OF THIS FEATURE LOOKS FAVORABLE FOR POSSIBLE SVR
WEATHER OVR CENTRAL PA SUNDAY AFTERNOON.  THEN A COUPLE OF NICE DAYS
ON TAP FOR MON-TUE WITH LOWER HUMIDITY AND PLEASANT TEMPS.  SFC HIGH
PUSHES EASTWARD WEDNESDAY BRINGING A RETURN TO WARMER AND MORE HUMID
CONDITIONS...WITH THE NEXT CHANCE OF SHRA/TS ON THURSDAY AHEAD OF
THE NEXT APPROACHING FRONT.

WORK ZONES ALREADY SENT AS PHLWRKMIS.

.CTP...SPS (SEVERE WEATHER OUTLOOK) FOR SLIGHT RISK OF SVR TSRA
       THIS EVENING.

MCPHEE/DEVOIR

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.